MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE SYSTEM MONITOR; Ventricular (assist) bypass

THORATEC CORPORATION HEARTMATE SYSTEM MONITOR; Ventricular (assist) bypass
Model Number 1286INT
Medical Device Problem Code Display Difficult to Read (1181)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the system monitor displaying ¿no records obtained¿ could not be confirmed through this evaluation.It was reported, when trying to view the event log, the message ¿no records obtained¿ was displayed.The event log was unable to be viewed.A log file was retrieved and submitted for review.Data on (b)(6)2023 was reviewed.The controller event log file revealed no data was captured on the reported event date of (b)(6)2024.Additional information reported the message ¿no records obtained¿ issue resolved after the system monitor was rebooted.It was reported system monitor (serial # unavailable) will not be returned for evaluation.The root cause of the reported event could not be conclusively determined through this analysis.Although the system monitor was not returned for evaluation, a corrective and preventative action (capa) was opened to further investigate issues related to the system monitor atypical screen behavior.The serial number of the system monitor was unavailable, and the device history record could not be reviewed.Heartmate 3 instructions for use section 4 ¿ ¿system monitor¿ addresses how to properly use the system monitor, and the actions to take if the system monitor is not functioning as intended.This section also states how to view the system controller event history on the system monitor.Heartmate 3 patient handbook and heartmate 3 instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was readmitted to the hospital on (b)(6)2024 due to worsening arrhythmia symptoms.The arrhythmia was controlled; however, the patient remained hospitalized and underwent further examination as low flow was likely to occur.On (b)(6)2024, symptoms of a pulmonary embolism were noted, and extracorporeal membrane oxygenation (ecmo) was performed which was noted to be still ongoing.During ecmo management the heartmate 3 was barely working, with flow being 0-0.4 liters per minute and low flows constantly active.When the history was checked on the system monitor, it displayed "no records obtained," so it was decided to check whether the system was operating normally.Log files were submitted for review and captured low flow alarm events on (b)(6)2024 that occurred at times when pulsatility index (pi) was elevated.It was additionally reported that the patient experienced persistent ventricular fibrillation requiring defibrillation or cardioversion on (b)(6)2024, was admitted on (b)(6)2024 and had a history of arrhythmia prior to implant along with an implantable cardioverter defibrillator (icd).The arrhythmia was not thought to be device or therapy related and resolved.Additionally, on (b)(6)2024 the patient had respiratory failure which led to an invasive surgical procedure.It was noted that the patient also had respiratory failure on (b)(6)2024 with a ventricular septal defect (vsd) occurring and the patient requiring intubation for 9 days.The pulmonary embolism was diagnosed based on symptoms of pulmonary embolism.The patient had impaired pulmonary function, and their pulmonary arteries were narrow.The flow was declining under scrutiny to determine whether to change the speed of rotation etc.It was noted that the system monitor was rebooted after the message of "no records obtained', and since log files did not indicate any issue, no additional troubleshooting was performed.It was additionally reported on (b)(6)2025 that the cause of the respiratory failure was vsd.The vsd was closed prior to left ventricular assist device implant however was considered to have reopened.Even prior to implant the patient was noted to have a narrow pulmonary artery.It was noted that the patient had been admitted on (b)(6)2024 to an outside hospital and was direct current (dc) cardioversion defibrillation was performed.The patient was then admitted to the clinic on (b)(6)2024.The patient experienced decreased oxygen level, spo2 at 70%.On (b)(6)2024 the patient was intubated, but oxygenation did not improve.A computed tomography (ct) scan showed marked contraction of the pulmonary artery, and ecmo was performed.The patient was noted to be currently on ventilator in the ward.

Brand Name
HEARTMATE SYSTEM MONITOR
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21396741
Report Number2916596-2025-00758
Device Sequence Number18473532
Product Code DSQ
UDI-Device Identifier00813024010142
UDI-Public(01)00813024010142
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Notification
Type of Report Initial
Report Date (Section B) 02/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1286INT
Device Catalogue Number1286INT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Initial Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q224-HF-1
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient Weight50 KG